Hail, Marquette
- When
- June 20, 1:50 PM EST
- Where
- Marquette County, Marquette
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.550, -87.380
Severe thunderstorms dropped large hail over portions of central Upper Michigan on the afternoon of the 20th. The hardest hit areas were downtown Marquette and Harvey where damage estimates from the storms were reported to be over $60,000,000.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Severe thunderstorms dropped large hail over portions of central Upper Michigan on the afternoon of the 20th. The hardest hit areas were downtown Marquette and Harvey where damage estimates from the storms were reported to be over $60,000,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 20, 12:25 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 125 PM EDT WED JUN 20 2007 UPDATED FOR 18Z AVIATION DISCUSSION .SYNOPSIS... 14Z WATER VAPOR LOOP AND 12Z RAOBS SHOWED NW FLOW ALOFT FROM A RIDGE STRETCHING FROM THE FOUR CORNERS AREA UP INTO ALBERTA AND A TROUGH IN THE EASTERN GREAT LAKES. WITHIN THIS FLOW...SHRTWVS ARE HARD TO DEPICT...THOUGH THERE ARE TWO WHICH SEEM TO BE STAND OUT. ONE IS LOCATED OVER NORTH CENTRAL ONTARIO...WHICH WAS THE UPPER LOW IN SASKATCHEWAN YESTERDAY...AND ANOTHER IN FAR NW ONTARIO. DPVA AHEAD OF BOTH OF THESE FEATURES...COMBINED WITH ISENTROPIC LIFT AND FRONTOGENESIS IN THE MID-LEVELS...HAS SUPPORTED MID CLOUDS WITH ISOLATED TO SCATTERED SHOWERS FROM THE AITKIN AREA OF MN TO THE KEWEENAW PENINSULA. 12Z TAMDAR SOUNDING FROM HIBBING SHOWS THE CLOUDS WELL WITH A SATURATED AREA AROUND 700MB...ALONG WITH STEEP LAPSE RATES IN THE DRIER SUBCLOUD LAYER DOWN TO 850MB (AROUND 8C/KM). THESE STEEP LAPSE RATES HAVE RESULTED IN MAKING THE CLOUDS CONVECTIVE LOOKING...THOUGH IT HAS BEEN A FEW HOURS SINCE ANY LIGHTNING HAS OCCURRED. SURFACE DEWPOINTS HAVE ALSO CLIMBED IN THIS AREA OF CLOUDS ALONG AND JUST AHEAD OF A COLD FRONT...WITH READINGS NOW AROUND 54F. THE WARM ADVECTION AHEAD OF THE COLD FRONT IS QUITE STRONG...NOTED BY W WINDS AROUND 45 KT ON THE HIBBING TAMDAR SOUNDING. 850MB TEMPS WERE 14.5C...COMPARED TO 8C OBSERVED AT GRB AND APX. && .UPDATE... GIVEN THE LACK OF LIGHTNING FOR A FEW HOURS BEFORE 9 AM...AND CLIMATOLOGY WHICH USUALLY DOESNT FAVOR ELEVATED ACTIVITY AFTER THE SUN COMES UP...DECIDED TO PULL MENTION OF THUNDERSTORMS FOR THE MORNING HOURS. HOWEVER...CONDITIONS REMAIN FAVORABLE FOR THUNDERSTORMS... POSSIBLY SEVERE...TO DEVELOP THIS AFTERNOON. AS THE SHRTWV OVER NW ONTARIO DROPS DOWN INTO NORTHERN LAKE SUPERIOR PER RUC ANALYSIS...IT WILL FORCE THE COLD FRONT IN NORTH CENTRAL MN INTO UPPER MI. THE WEAK PRESSURE GRADIENT ALONG THE FRONT WILL FAVOR LAKE BREEZES TO CONVERGE ON IT...WHICH SHOULD SERVE AS THE TRIGGERING MECHANISM FOR STORMS THIS AFTERNOON. SHEAR AGAIN IS DEFINITELY NOT A PROBLEM WITH 0-6 KM VALUES OF 50-60 KT PER RUC ANALYSIS. MOISTURE FOR THIS AFTERNOON SHOULD COME FROM CENTRAL MN PER MOISTURE TRANSPORT VECTORS...AND WITH SOME SHOWERS MOVING ACROSS THIS MORNING FROM THE ELEVATED ACTIVITY...DEWPOINTS IN THE LOW TO MID 50S SEEM REASONABLE. ALTHOUGH SOME CLOUD COVER WILL BE TRACKING ACROSS THE U.P.... ESPECIALLY THE NORTH AND EAST WITH THE ELEVATED SHOWERS...ALL OF IT IS MOVING FAIRLY QUICKLY. IN FACT...THE SOUTHERN U.P. MAY STAY MOSTLY SUNNY FOR MANY HOURS. THUS WITH 850MB TEMPS OF 13C ARRIVING FOR THIS AFTERNOON...HIGHS SHOULD MAKE IT UP TO THE CURRENT FCST VALUES. MODIFIED A RUC SOUNDING FOR 21Z AT IMT FOR 80/54 WHICH RESULTS IN 1050 J/KG OF CAPE AND NO CIN. THEREFORE STORMS SEEM LIKELY TO FORM AWAY FROM THE MARINE COOLED NW U.P.. LOW FREEZING LEVELS OBSERVED ON THE HIBBING SOUNDING (10000 FT) ALONG WITH DRY LOW LEVELS AND 40-50 KT WINDS BETWEEN 7000-10000 FT SUPPORT BOTH DAMAGING WINDS AND LARGE HAIL. 13Z SPC DAY 1 OUTLOOK MAINTAINS MOST OF CWA...EXCLUDING THE MARINE COOLED NW...IN A SLIGHT RISK WHICH LOOKS GOOD AT THIS POINT. AT THE PRESENT TIME...CONVECTION MAY FIRE AS EARLY AS 18Z...GIVEN PRESENCE OF LITTLE CAPPING. MUCH OF IT SHOULD BE OUT OF THE U.P. BY 00Z...HEADING TO THE SE WITH THE COLD FRONT AND SHRTWV. && .DISCUSSION (ISSUED AT 425 AM EDT)... WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW WNW FLOW INTO THE UPPER LAKES BTWN A BROAD RIDGE COVERING THE WRN CONUS AND DOWNSTREAM TROF FROM HUDSON BAY TO THE ERN GREAT LAKES. IN THE WNW FLOW...MAIN FEATURES OF INTEREST ARE A COMPACT BUT VIGOROUS SHORTWAVE WHICH IS TRACKING THRU NRN ONTARIO AND A WEAKER SHORTWAVE/JET STREAK NOW TRACKING ESE INTO SRN MANITOBA. SMALL CLUSTER OF SHRA/TSRA IS ACCOMPANYING FIRST SHORTWAVE INTO FAR NRN MN WITHIN MDT 850MB THETA-E ADVECTION AHEAD OF NARROW THETA-E RIDGE. AT THE SFC...LOW PRES...TIED TO SECOND SHORTWAVE...IS LOCATED JUST E OF LAKE WINNIPEG. SHRA/TSRA OVER NRN MN SHOULD REACH THE KEWEENAW SHORTLY AFTER 12Z AND CONTINUE E FROM THERE AS THETA-E ADVECTION QUICKLY SPREADS E ACROSS UPPER MI. IN THE AFTN HRS...SECONDARY SHORTWAVE/JET STREAK APPROACHES...AND IT IS THIS FEATURE THAT COULD PRODUCE SVR STORMS. DEEP LAYER SHEAR ON THE ORDER OF 50-60KT IS PLENTY SUFFICIENT FOR STORM ORGANIZATION. SO QUESTION IS...WILL INSTABILITY BE GREAT ENOUGH FOR SVR STORMS TO TAKE SHAPE. MUCH WILL DEPEND ON AMOUNT OF HEATING AND DWPT RECOVERY TODAY. IN GENERAL...IT APPEARS THERE WILL BE ENOUGH SUN TO BOOST TEMPS INTO THE UPPER 70S. MEANWHILE...SFC TD SHOULD BE ABLE TO RISE INTO THE LWR 50S. MODIFIED NAM/GFS FCST SOUNDINGS FOR A SFC T/TD OF 78/52F YIELD CAPE FROM 500 UPWARDS TO 1000J/KG. THUS...SVR STORMS ARE A DEFINITE POSSIBILITY. LATEST SPC OUTLOOK REFLECTS THIS POTENTIAL AS FCST AREA IS NOW INCLUDED IN THE SLIGHT RISK OF SVR TODAY. FREEZING LEVELS ARE PROGGED AROUND 10KFT WITH WET-BULB ZERO AROUND 9KFT...FAVORABLE FOR LARGE HAIL. IN ADDITION...SFC TO MIDLEVEL DELTA THETA-E VALUES ARE AROUND 20K... FAVORABLE FOR DAMAGING WIND. PROGRESS OF COLD FRONT AND DEVELOPMENT OF LAKE BREEZES WILL BE CRITICAL FOR DETERMINING WHERE STRONGEST CONVECTION FIRES. APPEARS THAT THE AREA E OF IRONWOOD TO LANSE WILL BE FAVORED FOR THE STRONGEST STORMS TODAY AS MARINE LAYER WILL BEGIN TO STABILIZE THE FAR W UNDER WRLY WINDS EARLY THIS AFTN. THE SCNTRL/E SHOULD BE MOST AT RISK FOR SVR STORMS AS THAT AREA WILL SEE BEST HEATING AND STRONGEST LOW-LEVEL CONVERGENCE IN THE MID/LATE AFTN AS WIND SHIFT ALONG COLD FRONT/LAKE BREEZES SHARPENS. ANY PCPN LINGERING PAST THE AFTN OVER THE SRN OR SE FCST AREA SHOULD END EARLY THIS EVENING AS DEEP LAYER QVECTOR DIVERGENCE/SUBSIDENCE OVERSPREADS THE AREA. IN FACT...SKIES SHOULD BECOME MOSTLY CLEAR. VARIOUS MOS GUIDANCE IS SIMILAR FOR MINS TONIGHT...BUT DID FAVOR THE GFS MOS AS IT IS COOLEST OVER THE INTERIOR W (UPPER 40S) WHERE SFC RIDGE AXIS WILL BE NEARING LATE IN THE NIGHT. ON THU...GFS DOES SPIT OUT SOME PCPN OVER THE W DURING THE MORNING HRS WITHIN A STREAK OF MIDLEVEL FRONTOGENESIS. NW FLOW IN THE SUMMER CAN OFTEN BE PROBLEMATIC WITH SCT/ISOLD CONVECTION DEVELOPING DUE TO ANY SUBTLE FEATURE IN THE FLOW. HOWEVER...THE OVERALL DRY ENVIRONMENT SUGGESTS GFS IS LIKELY AMBITIOUS WITH PCPN. SO...AT THIS POINT...EXPECT A PLEASANT DAY THU WITH WEAK SFC HIGH PRES RIDGE AXIS SETTLING OVER THE AREA...ALLOWING LAKE BREEZES TO DEVELOP OFF OF LAKE SUPERIOR. TRANQUIL WEATHER WILL CONTINUE RIGHT THRU THU NIGHT AS SFC RIDGE DRIFTS ONLY SLIGHTLY TO THE E...REACHING ERN LAKE SUPERIOR/ERN UPPER MI BY FRI MORNING. WARM FRONT THAT WILL BE DEVELOPING ACROSS THE PLAINS THU NIGHT WILL BE FAR ENOUGH TO THE SW TO KEEP PCPN WELL SW OF FCST AREA. DRY WEATHER SHOULD PERSIST THRU THE DAY FRI AS FCST AREA WILL BE WELL N OF AN ACTIVE WARM FRONT TO THE S...AND SHORTWAVE ROUNDING W/CNTRL CONUS RIDGE WILL BE TOO FAR NW TO POSE A PCPN CONCERN YET. THERE IS LITTLE AGREEMENT AMONG THE MEDIUM RANGE MODELS WITH THIS SHORTWAVE. GFS/CANADIAN BRING ASSOCIATED SFC COLD FRONT THRU THE AREA AT SOME POINT EARLY IN THE WEEKEND...THE ECMWF SUN NIGHT...AND THE UKMET KEEPS FRONT N OF THE AREA THRU MON. AT THIS POINT...BEST GAME PLAN IS TO MAINTAIN INHERITED FCST WITH LOW CHC POPS SPREADING ACROSS FCST AREA FRI NIGHT AS COLD FRONT SWEEPS THRU THE UPPER LAKES. THIS IS ROUGHLY INLINE WITH 00Z GFS SOLUTION. && .AVIATION (FOR 18Z TAF ISSUANCE)... SURFACE FRONT WILL CROSS OVER UPPER MICHIGAN THIS AFTERNOON. WINDS SHOULD PICK UP AT CMX...BUT DO NOT EXPECT ANY RAIN. FRONT AND ANY LAKE BREEZES THAT MAY DEVELOP WILL ACT AS FORCING MECHANISMS FOR PRECIPITATION AROUND KSAW. BEST TIMING FOR THUNDERSTORMS APPEARS TO BE 20-23Z. STRONG WINDS RIGHT ABOVE THE SURFACE COULD MIX DOWN TO THE SURFACE IN ANY STRONGER STORMS THAT DO DEVELOP...SO LEFT IN STRONGER GUSTS IN TEMPO GROUP. ONCE FRONT MOVES THROUGH IN EVENING HOURS CONDITIONS SHOULD CLEAR. DID NOT INCLUDE POSSIBILITY OF FOG IN KSAW TAF...BUT IF HEAVY RAINS DEVELOP IN THE AFTERNOON FOG COULD OCCUR OVERNIGHT. ADDITIONAL MIDLEVEL CLOUDS MOVE INTO THE AREA LATE OVERNIGHT INTO EARLY MORNING HOURS WITH CONDITIONS REMAINING VFR. && .MARINE (FOR THE 4 AM LAKE SUPERIOR FCST ISSUANCE)... QUICK INCREASE IN WINDS EXPECTED TODAY AS TIGHTLY WOUND UP LOW PRESSURE SYSTEM OVER MANITOBA DIPS INTO THE LAKE SUPERIOR REGION. WINDS COULD APPROACH 30 KT OVR WEST LK SUPERIOR BTWN KEWEENAW AND ISLE ROYALE AS SW WINDS CHANNEL BTWN THE TWO LAND MASSES. WINDS NOT NEAR AS STRONG OVER EAST HALF WITH FAIRLY LIGHT GRADIENT THERE. SHOULD SEE MESOHIGH/LAKE BREEZE DEVELOPMENT BY LATE AFTN. HIGH PRES BUILDS IN THU/FRI WITH ANOTHER FRONT FM CANADA SHIFTING ACROSS LK SUPERIOR FRI NIGHT INTO SAT. AFTER THE BRUSH WITH 30 KT WINDS TODAY...DO NOT EXPECT ANY WINDS ABOVE 25 KT REST OF THE FORECAST PERIOD. && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...AJ DISCUSSION...ROLFSON MARINE...JLA AVIATION...TAG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 555 AM EDT WED JUN 20 2007 MIZ001>007-009>014-084-085-211200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 555 AM EDT WED JUN 20 2007 /455 AM CDT WED JUN 20 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED THUNDERSTORMS TODAY. A FEW STORMS THIS AFTERNOON MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE POTENTIAL OF SEVERE STORMS WILL BE GREATEST EAST OF A LINE FROM IRONWOOD TO LANSE BETWEEN 2 PM AND 6 PM EDT. THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTH CENTRAL UPPER MICHIGAN EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. LSZ221-241>248-263-264-211200- KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI- MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI- HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI- MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER- LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING WHITEFISH BAY- 555 AM EDT WED JUN 20 2007 /455 AM CDT WED JUN 20 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE OVER LAKE SUPERIOR TODAY...BUT ONLY THROUGH EARLY AFTERNOON OVER THE WEST HALF OF THE LAKE. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON FROM THE HURON ISLANDS TO MUNISING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ221-248-262-211200- BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID- LINE OF THE LAKE- 555 AM EDT WED JUN 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING. A FEW STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE FRIDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS LATE SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ROLFSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
853 AM EDT WED JUN 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 1 E COVINGTON 46.55N 88.53W
06/18/2007 BARAGA MI PUBLIC
SEVERAL TREES DOWN ALONG OLD M-28.
&&
TGREENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 233 PM EDT WED JUN 20 2007 MIZ013-201915- DELTA- 233 PM EDT WED JUN 20 2007 ...SIGNIFICANT WEATHER ALERT FOR DELTA COUNTY UNTIL 315 PM EDT... AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF GLADSTONE...OR 7 MILES NORTHWEST OF ESCANABA...MOVING SOUTHEAST AT 35 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KF
The Marquette radar (KMQT), 13 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
23 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail covering the ground.
Hail covering the ground two inches deep.
Golfball-sized hail covering the ground.
Ping pong hail covering the ground two inches deep.
Hail covering the ground at the mall.
Hail covering the ground.
Hail damage to automobiles.
Several large tree branches down on Front Street.
Hailed for five minutes.
Shredded leaves clogged storm drains resulting in street flooding from melting hail.
Several trucks damaged or totaled.
Hail occurred approximately two miles north of Rumley.
Large birch tree down across Way Dam Road. Also, a lot of small hail covering the ground.
Several four-inch diameter branches down, as well as a 14-inch diameter tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38590, 38592, 38593, 38595, 38600, 38609, 38612, 38615, 38604, 38607, 38617, 38613, 41861, 41873, 41859, 41876, 41877, 41885, 41887, 41889, 41892, 41893, 41894, 41895, 41896, 41897.